1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.

Old Age Psychiatry

Discussion in 'PSYCHIATRY SPECIALITIES' started by Johnson, Dec 26, 2015.

  1. Johnson

    Johnson Subscribed

    Please do share your knowledge and other areas of interests in old age psychiatry.

    I am working as a locum staff grade in Old age Psychiatry. Anything discussed here is only for reference and educational purposes ONLY, not an alternative for any form of treatments. This thread is intended only for medical professionals for discussion purposes.

    Memantine
    Might cause daytime sleepiness- consider changing to night
    If using in the morning- ? for behaviour changes
    If someone has seizures - some neurologists might try to avoid, again need to take all aspects into account

    Sodium Valproate
    Used for behaviour changes
    Can cause Parkinsonism like symptoms - rigidity, stiffness, sleepiness
    [watch out for swallowing difficulties]
    Some neurologists might recommend Keppra, if Valproate is used for seizures.
     
    Last edited: Mar 8, 2016
  2. Johnson

    Johnson Subscribed

    Causes for recurrent falls
    AF
    Lewy body dementia
    Postural hypotension
    low BM

    When sudden drop in BP and fluctuating pulse and saturation [ automatic machine reading pulse one second 60 bpm and next second 120 bpm]- think of AF and of course rule out other causes

    I have seen good results of using low dose bisoprolol[ try to avoid digoxin as could lead to delirium - i have seen it]
     
    Last edited: Jul 24, 2016
  3. Johnson

    Johnson Subscribed

    dementia and delirium ( most common - mixed or hypoactive)

    recent experience ( key target symptoms)

    In delirium ( people with dementia)

    Sudden change in the below mentioned (look for a cause - the key to treatment as the mortality rate could be up to 50%)

    labile
    - fluctuating ( sometimes patients say I don't know why I am cry and if asked for low moods, mostly likely they would say "yes" and staffs also can misinterpret and say patient is tearful and might be depressed)

    Altered consciousness
    ( in front of you patient will nod off to deep sleep, not rousable and they might speak to you for 1-5 minutes and then nod off next second)

    More agitated during the night with severe insomnia

    Agitation/Aggression-
    verbal/physical more evident during evenings/night

    Behaviours -
    sudden change like picking/ shuffling( when asked they might say picking dirth/cleaning the floor by shuffling) (visual hallucinations) and could include harm to self and others ( typically presenting like someone who could be severely depressed)

    Important differentials
    BPSD - I think if its BPSD -
    1. happens in clear consciousness ( a key difference I learnt)
    2. NO fluctuating lability (being tearful in front of you with word finding difficulties)

    Treating the cause is PARAMOUNT

    I would look for

    Infection

    bloods - eg: correction of anaemia
    [PLEASE INCLUDE IRON STUDIES IF LOW HB, DO NOT RELY ONLY ON FERRITIN AS ITS A ACUTE INFLAMMATORY MARKER AND CAN BE NORMAL IN MOST CASES ]

    Polypharmacy/new medication
    - if treating AF , elderly patients do tolerate well on bisoprolol and would recommend it if no contraindication and try to avoid digoxin

    1-1 observation as people can recover sooner
     
    Last edited: May 21, 2016
  4. Johnson

    Johnson Subscribed

    ACE R ( speaking to my consultant)

    recall - if ?poor recall and poor recognition - more likely AD ( dementia in Alzheimer's disease)

    recognition - if poor recall of address and able to recognise - element of VD ( vascular dementia)

    more to come...
     
  5. Johnson

    Johnson Subscribed

    Vascular dementia (speaking to consultant)

    Cannot be diagnosed if someone is been treated for hypertension and ischaemic heart disease for years

    Criteria
    stroke or TIA ( again cognition decline with few months, not after 10 years)
    CT evidence of old infarct

    more to come...
     
  6. Johnson

    Johnson Subscribed

    When using olanzapine elderly - be aware of anticholinergic effect esp. constipation [ Olanzapine is indicated in delirium along with Haloperidol - NICE guidelines]

    When someone vomits - always think of constipation as a cause, also r/o other causes

    risks
    poor oral intake
    drugs with anticolinergic effects
    if already on laxatives including sodium docusate- low threshold for rectal examination
     

Share This Page